Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 183, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 24, 2012, 1:30 PM EDT for 4 counties in Kentucky. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2012, 1:30 PM EDT (17:30 UTC)
- Expired
- Jul 24, 2012, 1:46 PM EDT
- In force
- 16 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Elliott County, KY, Fleming County, KY, Morgan County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 1:55 PM EDT | TSTM WND DMG | Wrigley, KY | TREES DOWN ON HIGHWAY 711. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 12:33 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1858 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
771
WUUS53 KJKL 241730
SVRJKL
KYC063-069-175-205-241800-
/O.NEW.KJKL.SV.W.0183.120724T1730Z-120724T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
130 PM EDT TUE JUL 24 2012
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN ELLIOTT COUNTY IN EAST CENTRAL KENTUCKY...
EAST CENTRAL FLEMING COUNTY IN EAST CENTRAL KENTUCKY...
NORTH CENTRAL MORGAN COUNTY IN SOUTHEAST KENTUCKY...
ROWAN COUNTY IN EAST CENTRAL KENTUCKY...
* UNTIL 200 PM EDT
* AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR MUSES MILLS...OR 13 MILES
NORTH OF MOREHEAD...AND MOVING SOUTHEAST AT 50 MPH. PENNY SIZE HAIL
MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
MOREHEAD...TRIPLETT...CRANSTON...HAYS CROSSING...MUNSON...GATES...
HALDEMAN...RODBURN...CLEARFIELD...CHRISTY...VALE...CRIX...
PELFREY...HAMM...WAGNER...MINOR...CRANEY...BLAIRS MILLS...LEISURE
AND WRIGLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3841 8348 3839 8345 3840 8343 3839 8340
3838 8340 3834 8335 3833 8336 3832 8334
3799 8319 3805 8337 3841 8361 3843 8355
TIME...MOT...LOC 1729Z 331DEG 43KT 3831 8347
WIND...HAIL 60MPH 0.75IN
$$
RAY1 follow-up statement
674
WWUS53 KJKL 241746
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
146 PM EDT TUE JUL 24 2012
KYC063-069-175-205-241755-
/O.CAN.KJKL.SV.W.0183.000000T0000Z-120724T1800Z/
MORGAN KY-ROWAN KY-ELLIOTT KY-FLEMING KY-
146 PM EDT TUE JUL 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FLEMING...
SOUTHWESTERN ELLIOTT...ROWAN AND NORTH CENTRAL MORGAN COUNTIES IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...SO THE WARNING HAS BEEN CANCELLED.
LAT...LON 3841 8348 3839 8345 3840 8343 3839 8340
3838 8340 3834 8335 3833 8336 3832 8334
3799 8319 3805 8337 3841 8361 3843 8355
TIME...MOT...LOC 1745Z 331DEG 43KT 3814 8335
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:30 PM EDT, 0 minutes earlier.
Area forecast discussion, Jul 24, 1:30 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 130 PM EDT TUE JUL 24 2012 .UPDATE... ISSUED AT 1237 PM EDT TUE JUL 24 2012 MCS CONTINUES TO PROGRESS SOUTHWARD AND A WATCH HAS BEEN ISSUED FOR ALL OF EASTERN KENTUCKY. THE MAIN THREAT WILL BE DAMAGING WINDS AS THIS SYSTEM PUSHES SOUTH THROUGH THE AFTERNOON HOURS. EXPECTED ARRIVAL TIMES IS FROM AROUND 1 PM IN THE NORTH TO 5 PM IN THE SOUTH (NEAR THE TENNESSEE BORDER). STILL RECEIVING LOTS OF REPORTS OF DAMAGE TO THE NORTH...SO THINGS COULD GET VERY INTERESTING IN OUR NECK OF THE WOODS THIS AFTERNOON...ESPECIALLY WITH AREAS IN OUR SOUTHWEST ALREADY VERY UNSTABLE WITH 3000J/KG OF SBCAPE. UPDATE ISSUED AT 1216 PM EDT TUE JUL 24 2012 MCS IN SOUTHERN OHIO HAS TAKEN MORE OF A TURN TO THE SOUTH AND NOW IS LOOKING LIKE IT MAY TAKE AIM ON MUCH OF EASTERN KENTUCKY. THIS SYSTEM HAS BEEN PRODUCING PRETTY WIDESPREAD WIND DAMAGE AS IT HAS TRACKED SOUTHWARD...SO IF IT HOLDS TOGETHER SPC MAY END UP ISSUING A WATCH FOR OUR AREA. THIS SYSTEM MAY EXPAND A BIT TO THE WEST AS IT TRACKS SOUTH WITH PLENTY OF INSTABILITY TO TO FEED OFF OF JUST TO THE WEST. UPDATE ISSUED AT 1057 AM EDT TUE JUL 24 2012 COMPLEX OF SHOWERS AND STORMS CURRENTLY DROPPING SOUTHEAST ACROSS EASTERN KENTUCKY. VERY COMPLEX PATTERN SETTING UP FOR THIS AFTERNOON. IT LOOKS LIKE A DIFFERENTIAL TEMPERATURE BOUNDARY MAY BECOME ESTABLISHED AFTER THIS MORNINGS ACTIVITY EXITS...CREATING A FOCUS FOR NEW DEVELOPMENT BASICALLY ALONG AND SOUTHWEST OF A LINE FROM MOUNT STERLING...THROUGH JACKSON...TO HARLAN. THUS...BELIEVE THE TARGETED AREA WILL BE OUR MORE SOUTHWESTERN ZONES...CONTRARY TO THE PREVIOUS FORECAST. THE HRRR SUPPORTS THIS IDEA WITH MOST OF THE ACTIVITY THIS AFTERNOON AND EVENING IN OUR SOUTHWEST. THIS IS ALSO SUPPORTED BY AN OUTFLOW BOUNDARY GENERATED FROM AN MCS CURRENTLY PUSHING INTO SOUTHWEST OHIO. THIS WILL LIKELY PUSH THIS OUTFLOW BOUNDARY INTO EASTERN KENTUCKY AS THIS SYSTEM TRACKS SOUTH AND EAST INTO WEST VIRGINIA BY MIDDAY. THE AREA SEEING THE SHOWER AND STORM ACTIVITY PRESENTLY WILL HAVE A TOUGH TIME REGENERATING ANY INSTABILITY...BUT AREAS UNTAPPED TO THE SOUTHWEST WILL BE A DIFFERENT STORY. THUS...THE SEVERE THREAT STILL SEEMS REASONABLE...BUT MAINLY FOR THE SOUTHWEST ZONES. DAMAGING WINDS WILL BE THE PRIMARY THREAT. IT APPEARS THE MAIN THREAT FOR SEVERE WEATHER WILL START AFTER 3 PM UNTIL 9 OR 10 PM. UPDATE ISSUED AT 804 AM EDT TUE JUL 24 2012 UPDATED TO ALLOW FOR EARLIER ARRIVAL OF PRECIP POTENTIAL TODAY...WITH SCATTERED SHOWERS AND STORMS ALREADY PRESENTLY DEVELOPING AND ENTERING THE FORECAST AREA FROM THE NW. && .SHORT TERM...(TODAY THROUGH WEDNESDAY) ISSUED AT 352 AM EDT TUE JUL 24 2012 THUNDERSTORMS WERE EXPLODING UPSTREAM OVER NORTH CENTRAL INDIANA AT 3 AM...WITH MORE OF THEM FURTHER NORTHWEST OVER THE UPPER MISSISSIPPI VALLEY. THIS ACTIVITY INITIATED NEAR A FRONTAL BOUNDARY UNDER THE PERIPHERY OF AN UPPER RIDGE. MODELS SHOW CONVECTION RUNNING AROUND THE PERIPHERY OF THE RIDGE AND DEVELOPING/PROPAGATING INTO THE LOCAL AREA DURING THE DAY. FORECAST SOUNDINGS SHOW AMPLE INSTABILITY BUILDING DURING THE DAY...WITH CAPE LIKELY REACHING 2500-3000 J/KG. ALTHOUGH SHEAR WILL NOT BE PHENOMENAL...IT SHOULD AT LEAST ALLOW FOR ORGANIZATION...WITH A LIMITED AMOUNT OF BOTH SPEED AND DIRECTIONAL SHEAR. IT WILL BE THROUGH A DEEP LAYER AND NOT CONCENTRATED IN THE LOW LEVELS. ALSO FREEZING LEVELS WILL BE HIGH...IN THE NEIGHBORHOOD OF 14-14.5K FEET. THUS...THE MAIN SEVERE THREAT LOOKS TO BE WIND...BUT WITH STRONG INSTABILITY AND SOME POTENTIAL FOR STORM ROTATION...HAIL ALSO NEEDS TO BE CONSIDERED. THE SURFACE COLD FRONT IS EXPECTED TO SAG INTO KY TONIGHT...AND WOULD NOT RULE OUT ADDITIONAL CONVECTION DEVELOPING. HOWEVER...IF INSTABILITY IS SPENT ON EARLIER CONVECTION...CONFIDENCE IN COVERAGE IS NOT AS HIGH DURING THE NIGHT. ON WEDNESDAY...THE FRONT RETREATS TO THE NORTHEAST AND UPPER RIDGING ALSO SHIFTS EASTWARD OVER THE AREA...WITH WINDS ALOFT WEAKENING. LOW LEVEL MOISTURE SHOULD ALSO BE SLIGHTLY LESS...WHILE MID LEVEL TEMPS WARM SLIGHTLY. ALL COMBINED...CONDITIONS WILL NOT BE AS FAVORABLE FOR WIDESPREAD CONVECTION...AND HAVE USED LOWER POPS ONLY IN THE SLIGHT CHANCE RANGE ON WEDNESDAY. .LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY) ISSUED AT 400 AM EDT TUE JUL 24 2012 THE 24.00Z MODEL SUITE REMAINS IN FAIRLY GOOD AGREEMENT WITH THE EVOLUTION OF THE UPPER LEVEL PATTERN THROUGH THE MAJORITY OF THE PERIOD BUT DOES SHOW MINOR DIFFERENCES WITH HOW THINGS END UP TOWARDS THE BEGINNING OF NEXT WEEK. AS SUCH...HAVE GENERALLY RELIED ON A BLENDED CONSENSUS WITH A LITTLE MORE WEIGHT TO A SLIGHTLY MORE REASONABLE 24.00Z ECMWF FOR SPECIFICS. WILL KICK OFF WITH ANY LINGERING ACTIVITY FROM WEDNESDAY DWINDLING WITH THE USUAL LOSS OF DAYTIME HEATING INFLUENCES AS ANOTHER LOW PRESSURE SYSTEM CURRENTLY OVER THE CANADIAN ROCKIES BEGINS CARVING INTO THE NRN PLAINS AND UPPER MIDWEST. THE SFC REFLECTION IS EXPECTED TO BEGIN TRAVERSING THE GREAT LAKES WEDNESDAY NIGHT INTO THURSDAY WITH THE ASSOCIATED RAINS ALONG THE COLD FRONT STILL OVER THE MIDWEST AND UPPER MS VALLEY. CURRENT CONSENSUS BRINGS THE FORCING ASSOCIATED WITH THE FRONT INTO THE LOCAL PICTURE LATE THURSDAY/THURSDAY NIGHT AND CONTINUING THROUGH THE DAY ON FRIDAY AS FAVORABLE RIGHT ENTRANCE DYNAMICS OF AN UPPER LEVEL JET GRACES THE OHIO VALLEY. HAVE TRENDED THE FORECAST DRIER FOR MUCH OF THE AREA THROUGH MOST OF THURSDAY WITH POPS PEAKING THURSDAY NIGHT AND FRIDAY. MODELS ARE FAIRLY PROGRESSIVE WITH THE PARENT UPPER LEVEL TROF...PUSHING IT THROUGH THE COAL FIELDS ON SATURDAY AS HEIGHTS BEGIN SLOWLY REBOUNDING OVER ERN KY IN RESPONSE TO SFC HIGH PRESSURE BUILDING DOWN FROM THE GREAT LAKES WHILE THE PERSISTENT UPPER LEVEL PLAINS RIDGE BEGINS REBUILDING AND EXPANDING ACROSS THE MS VALLEY. THIS SHOULD PROVIDE FOR A RELATIVELY QUIET...IF NOT DRY SPELL OVER MOST OF THE UPCOMING WEEKEND. AS FOR TEMPERATURES...GIVEN THE RELATIVELY GOOD AGREEMENT AMONG THE GUIDANCE SAW NO REASON TO DEVIATE TOO FAR FROM THE LATEST OFFERINGS WHICH WERE STILL IN LINE WITH THE INHERITED NUMBERS. THIS RESULTED IN TEMPS GENERALLY RUNNING ABOVE NORMAL EARLY IN THE PERIOD...WITH HEAT INDICES ON THURSDAY QUITE POSSIBLY RETURNING TO THE TRIPLE DIGITS AHEAD OF THE FRONT...BEFORE TURNING TOWARDS CLIMO ON FRIDAY WITH HIGHS IN THE MID TO UPPER 80S AND OVERNIGHT LOWS GENERALLY IN THE UPPER 60S THROUGH THE REMAINDER OF THE PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 130 PM EDT TUE JUL 24 2012 ALL OF EASTERN KENTUCKY IS UNDER A SEVERE THUNDERSTORM WATCH UNTIL 23Z. AS SUCH...THE THUNDERSTORMS OVER THE AREA ARE VERY DANGEROUS AND THE POTENTIAL FOR LLWS IS GREATER THAN NORMAL. ONCE THE THUNDERSTORMS MOVE THROUGH THE AREA...THEN FOG WILL BE A THREAT TONIGHT...ESPECIALLY IN VALLEY LOCATIONS. HAVE PUT FOG IN FOR THE TAF STATIONS...HOWEVER IF PRECIPITATION IS NOT VERY WIDESPREAD...THEN THE FOG IS NOT AS LIKELY AT SME AND LOZ. SOMETIMES AFTER A RAIN...THERE IS A TEMPO FOG CONDITION THAT IS NOT VERY LONG LIVED...HOWEVER TRYING TO TIME IT IS ALMOST IMPOSSIBLE THIS FAR OUT. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...KAS SHORT TERM...HAL LONG TERM....MB AVIATION...JJ
Hazardous weather outlook, Jul 24, 4:33 AM EDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 433 AM EDT TUE JUL 24 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 433 AM EDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...AND SOME OF THEM MAY BE SEVERE. THE MOST LIKELY TIME FOR SEVERE WEATHER IS DURING THE AFTERNOON AND INTO THE EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND...BUT LARGE HAIL CAN NOT BE RULED OUT. ALSO...IF MULTIPLE THUNDERSTORMS PASS OVER A PARTICULAR LOCATION...LOCALIZED FLOODING MAY RESULT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH SATURDAY...AND ALSO ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OCCURRENCE OF DAMAGING WIND...HAIL...OR FLOODING TODAY AND TONIGHT. HAL
In the hours before
Special weather statement, Jul 24, 11:50 AM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1150 AM EDT TUE JUL 24 2012 KYZ044-052-104-106-241630- ROWAN-ELLIOTT-FLEMING-MORGAN- 1150 AM EDT TUE JUL 24 2012 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 1230 PM EDT TUESDAY AFTERNOON... NORTHEASTERN MORGAN... ROWAN... ELLIOTT AND SOUTHEASTERN FLEMING. AT 1150 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ELLIOTTVILLE...OR 10 MILES EAST OF MOREHEAD. NEARLY STATIONARY. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...VALE AROUND 1230 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. JACOBSON
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 11:56 AM EDT | Severe Thunderstorm Warning | JKL | Elliott | 34 min |
| Jul 24, 12:53 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Rowan | 37 min |
| Jul 24, 1:10 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Johnson, Morgan, Rowan | 35 min |
| Jul 24, 2:03 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee, Montgomery, Morgan, Rowan | 27 min |
| Jul 24, 3:30 PM EDT | Areal Flood Advisory | JKL | Floyd, Harlan, Knott, Leslie, Letcher, Perry and 1 more | 61 min |
| Jul 24, 3:32 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Knott, Leslie, Letcher, Perry, Pike | 58 min |
| Jul 24, 5:27 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle | 63 min |
| Jul 24, 5:33 PM EDT | Areal Flood Advisory | JKL | Pulaski, Rockcastle | 50 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.